Florida, 2019Damaging Wind in Florida, December 17, 2019
December 17, 2019 · NWS MLB · 1 event in 1 county or zone
As a severe storm moved off Lake Apopka it produced wind damage along an adjacent road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a severe storm moved off Lake Apopka it produced wind damage along an adjacent road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 17, 9:23 AM EST, 5 hours 52 minutes earlier.
Area forecast discussion, Dec 17, 9:23 AM EST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
923 AM EST Tue Dec 17 2019
.UPDATE...
...A Few Strong to Marginally Severe Storms This Afternoon/Evening...
...Rapidly Deteriorating Boating Conditions and Much Cooler
Wednesday Behind A Cold Front...
9 am surface observations put the strong cold front that will be
moving through central Florida this evening and tonight near the
Atlanta metro area extending south to near Panama City and
into the Gulf of Mexico. As this front continues to approach the
area, deepening moisture and increasing lift will develop numerous
showers and scattered lightning storms starting in the afternoon
hours, mainly after the 2 to 3 pm timeframe.
RAP forecast soundings for this afternoon have ML CAPE increasing to
2000-2500 J/kg, 0-6 km shear around 30 knots, and cooling
temperatures aloft. These indicate that some storms could be strong
to possibly severe, with the higher chances from Lake Kissimmee to
Titusville northward. The main threat will be gusts of 50 to 60
mph in the strongest storms due to fast storm motion of 35 to 40
mph along with some lingering dry air aloft to entrain. In
addition to this dangerous lightning and torrential downpours can
be expected with even some small hail possible. The tornado threat
appears very low due to wind profiles expected to be largely
unidirectional by the time convection develops.
While skies are mostly cloudy as of this writing, expecting some
breaks in the clouds to allow temperatures to climb into the low to
mid 80s today to approach some record highs (see climate section
below). Main update was to increase PoPs to 70% across northern
areas, but the rest of the forecast looks on track.
&&
.AVIATION...
Some lingering low ceilings will continue to lift this morning and
reach VFR conditions this afternoon. An approaching cold front
will increase coverage of showers and storms this afternoon mainly
after 18-19Z from ISM-TIX northward. Showers and storms will
gradually work their way southward through this evening and
tonight as the cold front pushes through central Florida. Winds
will veer northwesterly behind the front with conditions beginning
to dry out across the northern terminals after midnight/05Z.
However, another round of MVFR/IFR ceilings is expected late
tonight into Wednesday morning.
&&
.MARINE...
Today (previous)...Winds will veer S to SW ahead of a cold front
approaching from the west. Pressure gradient will support 15-20
knots over the offshore waters so will headline with a Caution.
Seas 3 to 5 feet with up to 6 feet offshore.
Tonight (previous)...Winds will continue to veer SW to W this eve
as front draws nearer. Front will push into the northern waters
just after midnight and clear the southern waters by Noon Wed.
Strong north winds 20-25 knots will develop quickly late tonight
across the northern waters with seas building rapidly. For this
reason, have raised a Small Craft Advisory to begin at 4 am for
the Volusia and Brevard Atlc waters.
.CLIMATE...
Daily record highs and record warm lows for December 17 and year set.
Site | Record High-Year | Record Warm Min-Year
----------------------------------------------------------------------
Daytona | 84-2015 | 69-2015
Orlando | 87-1922 | 70-1977
Sanford | 86-2015 | 70-2015
Melbourne | 86-2015 | 70-2015
Vero Beach | 87-2015 | 70-2016
Ft Pierce | 85-2015 | 70-1929
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 82 55 61 49 / 70 70 30 0
MCO 83 59 64 48 / 70 70 30 0
MLB 85 63 68 54 / 60 70 40 10
VRB 85 66 69 60 / 50 70 50 10
LEE 82 55 61 43 / 70 60 20 0
SFB 83 55 61 46 / 70 70 30 0
ORL 83 58 63 48 / 70 70 30 0
FPR 85 64 70 61 / 40 70 50 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 4 AM Wednesday to 4 PM EST Thursday
for Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 10 AM Wednesday to 4 PM EST Thursday
for Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
Inlet to Jupiter Inlet 20-60 nm.
&&
Combs/Volkmer/WatsonHazardous weather outlook, Dec 17, 9:40 AM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
940 AM EST Tue Dec 17 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
940 AM EST Tue Dec 17 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered lightning storms are expected to develop during the mid
to late afternoon over interior counties ahead of a cold front.
The storms will move quickly toward the northeast around 35 mph
and will increase in coverage into the evening as the front nears.
Cold temperatures aloft and increasing wind fields should produce
a few strong storms with gusty winds. One or two storms may
produce damaging winds near 60 mph and small hail. An isolated
tornado also cannot be ruled out.
.FLOOD IMPACT...
Locally heavy rains of one to two inches will be possible with
storms late this afternoon through this evening. This may cause
temporary flooding of some roads especially where previous heavy
rains fell last week.
.RIP CURRENT IMPACT...
Easterly swell will continue to impact the surf zone and produce a
Moderate Risk of rip currents at the beaches of east central
Florida. Always swim within sight of a lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered showers and lightning storms will develop during the mid
to late afternoon and move quickly toward the northeast around 30
mph across inland lakes and eventually across the intracoastal
and nearshore Atlantic waters into this evening. A few strong
storms will produce wind gusts greater than 35 knots along with
dangerous lightning strikes.
.WIND AND SEA IMPACT...
Small craft should exercise caution for south to southeast winds
15 to 20 knots over the open Atlantic. Seas up to 6 feet well
offshore. North winds behind a cold front will increase 20 to 25
knots late tonight over the Atlantic coastal waters of Volusia
county.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Boating and surf zone conditions will deteriorate rapidly on
Wednesday, including on the intracoastal waters as North winds 20
to 25 knots overspread the waters. Seas will build 7 to 8 feet
nearshore and 9 to 11 feet in the Gulf Stream Wednesday and
Wednesday night with only slow improvement through late week.
Low pressure is forecast to develop in the Gulf of Mexico this
weekend and move across the Florida peninsula. This will bring a
threat for additional heavy rains as well as a potential for
severe weather. It is too early to know timing and impact details
but residents and visitors of east central Florida should stay
tuned to later forecasts for this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Combs/Kelly
In the hours before
Special weather statement, Dec 17, 2:49 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
249 PM EST Tue Dec 17 2019
FLZ044>046-144-172030-
Northern Lake County FL-Orange FL-Seminole FL-
Southern Lake County FL-
249 PM EST Tue Dec 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEMINOLE...CENTRAL
LAKE AND NORTHWESTERN ORANGE COUNTIES UNTIL 330 PM EST...
At 248 PM EST, Doppler radar was tracking a strong thunderstorm over
Ferndale, moving northeast at 35 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Lake Apopka, Apopka, Altamonte Springs, Ocoee and Winter Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2848 8173 2865 8184 2897 8150 2874 8125
TIME...MOT...LOC 1948Z 229DEG 31KT 2858 8170
15
Thunderstorm Wind, Orange
- When
- December 17, 3:15 PM EST
- Where
- Orange County, 1.61 mi N of Fullers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.623, -81.548
Local broadcast media reported wind damage along Walker Road in Apopka just along the eastern edge of Lake Apopka. Three palm trees were knocked over, one fell and damaged the roof of a home, and another downed nearby power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 17, 2019$687,000 · EF2 · 10 events
- High Wind and Strong Wind in California, December 17, 2019$45,000 · 63 kt wind · 8 events
- Tornado and Damaging Winds in Alabama, December 17, 2019$36,000 · EF0 · 5 events
- Dense Fog in Virginia, December 17, 201917 events
- Dense Fog in Maryland, December 17, 201912 events
- High Wind in California, December 17, 201979 kt wind · 11 events
- Flooding in West Virginia, December 17, 20197 events
- Winter Weather in Pennsylvania, December 17, 20196 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 17, 20194 events
- Winter Weather in Vermont, December 17, 20193 events
- Winter Weather and Astronomical Low Tide in Ohio, December 17, 20193 events
- Dense Fog in West Virginia, December 17, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865211.